Widespread use of synthetic estrogens like the contraceptive pill and hormone replacement therapy may account for the dramatic fall in sperm counts of men over the past 30 to 50 years.
Researchers in Scotland and Denmark are suggesting that exposure to the female hormone in the womb may also account for the growth in disorders of the male reproductive tract, such as testicular cancer.
It has long been established that the sons of women treated during pregnancy with the synthetic estrogen DES diethylstilbestrol were more likely to suffer reproductive disorders, to have lower sperm counts and decreased semen volumes. DES has also been linked with testicular cancer.
"The similarity between these effects and the adverse changes in male reproductive development and function over the past 40-50 years raises the question of whether the adverse changes are attributable to altered exposure to estrogens during fetal development," say the researchers.
Natural, or plant, estrogen, however, is likely to have a beneficial effect, they add. Plant estrogens "may reduce exposure" to these synthetic estrogens by stimulating the liver to make them less concentrated.